New Mexico, 2006High Wind in New Mexico, January 1, 2006
January 1, 2006 · NWS ABQ · 7 events in 7 counties and zones
Gusty winds whipped central and east central New Mexico downing several power lines across Curry County and causing damage to a number of school district maintenance buildings in Clovis.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty winds whipped central and east central New Mexico downing several power lines across Curry County and causing damage to a number of school district maintenance buildings in Clovis.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 1, 3:00 AM MST, 3 hours earlier.
Area forecast discussion, Jan 1, 3:00 AM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 AM MST SUN JAN 1 2006
.DISCUSSION...DEWPOINTS HAVE COME UP LAST 24 HOURS PER MODEL
PREDICTION OF A LAYER OF LOW LEVEL MOISTURE ASSOCIATED WITH THE
CURRENT SYSTEM. THE NAM...WHICH AS BEEN TOO HIGH WITH IT/S SURFACE
DEWPOINT FORECASTS LATELY...IS AGAIN WETTER THAN THE GFS IN THE
BOUNDARY LAYER FOR THIS AFTERNOON. THE GFS SHOWS THE LOWER LEVELS
DRYING OUT OVER THE EAST THIS AFTERNOON...BUT DOES KEEP AN AREA OF
HIGHER RH VALUES OVER THE NORTHERN MOUNTAINS. THEREFORE THE FIRE
WEATHER WATCH FOR TODAY WILL BE CONVERTED TO A RED FLAG WARNING.
NO CHANGE ANTICIPATED TO THE WIND ADVISORY AT THIS TIME. THERE WILL
LIKELY BE A FEW SPOTS OVER THE LOWER RIO GRANDE VALLEY/WEST
CENTRAL/SOUTHWEST MOUNTAINS THAT APPROACH/EXCEED WIND ADVISORY
CRITERIA BUT WITH THE COLD ADVECTION AND MODEL FORECAST OF
DECREASING WINDS ALOFT AS THE DAY PROGRESSES WILL NOT ADD THOSE
AREAS TO THE EXISTING ADVISORY. NORTHWEST FLOW AND A TIGHT SURFACE
GRADIENT TONIGHT MAY KEEP WINDS BLOWING AT FAVORED AREAS ALONG THE
EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND ACROSS THE PLAINS.
WILL LEAVE TO LATER SHIFTS TO EXTEND ADVISORY IF NECESSARY INTO THE
EVENING HOURS.
UPPER RIDGE BUILDS BRIEFLY MONDAY WITH CLOUDS SPREADING FROM WEST TO
EAST OVER THE STATE DURING THE DAY. TRIMMED BACK POPS NORTHWEST FOR
MONDAY MORNING...BUT KEPT INTACT FOR THE AFTERNOON. HELD ONTO SOME
SLGT CHANCE POPS TUESDAY NIGHT NORTHWEST/NORTHCENTRAL WITH
APPARENTLY ONE LAST SHORTWAVE. DRY THEREAFTER.
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 50 23 53 32 / 20 0 10 20
GALLUP.......................... 51 19 58 29 / 10 0 10 10
GRANTS.......................... 53 19 57 27 / 10 0 5 10
GLENWOOD........................ 60 23 65 29 / 5 5 0 5
CHAMA........................... 40 11 45 19 / 40 5 10 30
LOS ALAMOS...................... 49 23 51 29 / 20 0 5 20
RED RIVER....................... 42 15 44 21 / 40 0 0 10
TAOS............................ 45 10 49 19 / 30 0 0 20
SANTA FE........................ 47 18 51 27 / 10 0 0 5
SANTA FE AIRPORT................ 51 23 53 29 / 10 0 0 10
ESPANOLA........................ 53 16 54 25 / 20 0 5 10
ALBUQUERQUE HEIGHTS............. 55 31 57 34 / 10 0 0 10
ALBUQUERQUE VALLEY.............. 56 24 58 29 / 10 0 0 10
ALBUQUERQUE FOOTHILLS........... 50 28 54 31 / 10 0 0 10
ALBUQUERQUE WEST MESA........... 55 30 58 29 / 10 0 0 10
SOCORRO......................... 61 25 59 30 / 5 0 0 0
SANDIA PARK/CEDAR CREST......... 48 25 51 26 / 10 0 0 10
MORIARTY/ESTANCIA............... 54 26 56 24 / 5 0 0 0
CARRIZOZO....................... 59 31 61 27 / 0 0 0 0
RUIDOSO......................... 53 29 58 32 / 0 0 0 0
RATON........................... 56 17 56 22 / 5 0 0 5
LAS VEGAS....................... 54 27 58 33 / 5 0 0 5
ROY............................. 60 27 57 32 / 5 0 0 5
CLAYTON......................... 64 29 59 34 / 0 0 0 0
SANTA ROSA...................... 64 27 63 33 / 5 0 0 0
TUCUMCARI....................... 71 30 67 37 / 0 0 0 0
FORT SUMNER..................... 70 29 67 32 / 0 0 0 0
CLOVIS.......................... 71 36 68 37 / 0 0 0 0
PORTALES........................ 72 35 67 35 / 0 0 0 0
ROSWELL......................... 72 35 71 34 / 0 0 0 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM THIS EVENING FOR NMZ004-NMZ005-NMZ010-
NMZ011-NMZ012-NMZ013-NMZ016-NMZ017-NMZ018.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM THIS EVENING FOR
NMZ103-NMZ104-NMZ106-NMZ107-NMZ108.
WIND ADVISORY UNTIL 6 PM THIS EVENING FOR NMZ006-NMZ007-NMZ019-
NMZ020-NMZ021-NMZ026.
&&
Hazardous weather outlook, Jan 1, 6:00 AM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST SUN JAN 1 2006
NMZ001>021-026-021300-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MST SUN JAN 1 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT UNTIL 600 PM MST THIS EVENING FOR THE
CENTRAL MOUNTAIN CHAIN AND ACROSS THE EASTERN PLAINS. SUSTAINED
WESTERLY WINDS OF 25 TO 40 MPH WITH GUSTS TO 55 MPH ARE POSSIBLE.
A RED FLAG WARNING WILL BE IN EFFECT FROM 1100 AM TO 600 PM MST
TODAY FOR PORTIONS OF THE RIO GRANDE VALLEY...THE CENTRAL MOUNTAIN
CHAIN AND ACROSS THE EASTERN PLAINS.
AN ADDITIONAL ONE TO 2 INCHES OF SNOW COULD ACCUMULATE TODAY OVER
THE NORTHWEST AND NORTHCENTRAL MOUNTAINS. MOST OF THE SNOW WILL
LIKELY FALL AT ELEVATIONS AT OR ABOVE 7000 FEET...WITH GREATER
AMOUNTS ENCOUNTERED CLOSER TO THE COLORADO BORDER AND IN THE HIGH
PASSES.
.DAYS TWO THROUGH SEVEN...
SOME BREEZES ARE EXPECTED CENTRAL AND EAST AGAIN MONDAY WITH AN
UPTICK IN WINDS ON TUESDAY DUE TO ANOTHER WEATHER DISTURBANCE
SCHEDULED TO RACE THROUGH SOUTHERN COLORADO AND NORTHERN NEW MEXICO
MONDAY NIGHT AND TUESDAY. SMALL SNOW ACCUMULATIONS ARE POSSIBLE OVER
THE NORTHERN MOUNTAINS BY MIDMORNING TUESDAY.
REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS BY CALLING
1.888.386.7637 OR BY VISITING THE NATIONAL WEATHER SERVICE IN
ALBUQUERQUE WEB SITE AND CLICKING ON SUBMIT STORM REPORTS.
99
High Wind, Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro
- When
- January 1, 6:00 AM MST to 1:00 PM MST
- Where
- Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- OFFICIAL NWS OBS.
High Wind, Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union
- When
- January 1, 10:00 AM MST to 2:00 PM MST
- Where
- Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union forecast zone
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- OFFICIAL NWS OBS.
High Wind, Conchas Lake/Guadalupe / E San Miguel / Guadalupe
- When
- January 1, 10:00 AM MST to 4:00 PM MST
- Where
- Conchas Lake/Guadalupe / E San Miguel / Guadalupe forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- OFFICIAL NWS OBS.
High Wind, Curry
- When
- January 1, 10:00 AM MST to 5:00 PM MST
- Where
- Curry forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
High Wind, Roosevelt
- When
- January 1, 11:00 AM MST to 3:00 PM MST
- Where
- Roosevelt forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- OFFICIAL NWS OBS.
High Wind, De Baca
- When
- January 1, 12:00 PM MST to 3:00 PM MST
- Where
- De Baca forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- OFFICIAL NWS OBS.
High Wind, Quay
- When
- January 1, 12:00 PM MST to 3:00 PM MST
- Where
- Quay forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in California, January 1 to 3, 20063 deaths · 3 injured · $32 million · 9 events
- Avalanche in Colorado, January 1, 20062 deaths · 1 event
- Drought in Texas, January 1 to 31, 2006$1.0 billion · 46 events
- High Wind in Texas, January 1, 20061 death · 3 injured · $87,000 · 56 kt wind · 8 events
- Winter Storm in Nevada, January 1 to 2, 20061 death · 6 injured · 1 event
- High Wind and Drought in Oklahoma, January 1 to 31, 2006$16 million · 56 kt wind · 50 events
- Flood in California, January 1, 2006$148 million · 1 event
- Wildfire in Texas, January 1 to 2, 20066 injured · $11 million · 3 events
- Flood in California, January 1, 2006$108 million · 1 event
- Flood in California, January 1 to 3, 2006$107 million · 1 event
- Strong Wind in Texas, January 1, 20061 death · $36,000 · 1 event
- High Wind in Oregon, January 1, 20061 death · 1 injured · 56 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491390, 5491389, 5491391, 5491392, 5491395, 5491393, 5491394.